Thunderstorm Wind, Adams
- When
- September 5, 5:12 AM CST
- Where
- Adams County, Lima
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 40.180, -91.380
Thunderstorm winds snapped an aluminum flag pole.
A convective complex moved southeast across western and southern Illinois. There were numerous reports of damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
A convective complex moved southeast across western and southern Illinois. There were numerous reports of damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Sep 5, 3:43 AM CST, 1 hour 29 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ST LOUIS MO
443 AM CDT WED SEP 5 2012
.UPDATE...
ISSUED AT 439 AM CDT WED SEP 5 2012
MCS OVER EASTERN IOWA HAS TAKEN A RIGHT TURN AT THE MISSISSIPPI
RIVER. MUCAPE VALUES ARE NOT PARTICULARLY HIGH ACCORDING TO THE
RAP...BUT CERTAINLY ENOUGH TO SUSTAIN CONVECTION. AM UPDATING TO
BUMP UP POPS TO LIKELY FROM 11-15Z ACROSS PARTS OF NORTHEAST
MO/WEST CENTRAL IL. WILL CONTINUE TO MONITOR AND UPDATE FURTHER AS
NECESSARY...
CARNEY
&&
.SHORT TERM...
ISSUED AT 331 AM CDT WED SEP 5 2012
(TODAY AND TONIGHT)
CHALLENGING FORECAST FOR TODAY...MULTIPLE OUTFLOW BOUNDARIES ARE
MOVING INTO THE CWFA FROM THE WEST...THE NORTH-NORTHWEST..AND THE
NORTHEAST THIS MORNING. THE AFFECTS OF WHICH MAY BE MANIFOLD. THE
OVERALL SYNOPTIC PATTERN LOOKS QUITE HOT. AM DISCOUNTING THE
GFS/MAV TEMPERATURES FOR TODAY SINCE IT'S BEEN TOO COLD ALL SUMMER.
THE NAM LOOKS MORE REASONABLE WITH HIGHS OF 95 TO 103 ACROSS THE
CWFA. 00Z 850MB ANALYSIS FROM LAST NIGHT SHOWS 24-25C AIR LURKING
JUST TO OUR SOUTHWEST AND HIGHS REACHED THE 96-105F RANGE ACROSS
SOUTHWEST MISSOURI...ARKANSAS...EASTERN KANSAS...AND OKLAHOMA
YESTERDAY. I SEE NO REASON THAT WE WON'T GET THAT WARM
TODAY...EXCEPT FOR THOSE PESKY OUTFLOW BOUNDARIES AND CONVECTIVE
DEBRIS FROM NOCTURNAL CONVECTION. HOWEVER...AM GOING TO STICK WITH
A WARM FORECAST TODAY. AM THINKING THAT THE CONVECTIVE DEBRIS WILL
CLEAR THE AREA BY MID MORNING AND SHOULDN'T HAVE THAT MUCH IMPACT ON
TEMPERATURES. THE OUTFLOW BOUNDARIES AREN'T COOLING THINGS OFF
EITHER...ALL THEY'RE DOING IS MIXING DOWN WARMER AIR ALOFT...AND
TEMPERATURES ARE ACTUALLY RISING AS THEY PASS. OUTFLOW BOUNDARIES
COULD SERVE AS FOCI FOR CONVECTIVE DEVELOPMENT THIS AFTERNOON...AND
IF CONVECTIVE INITIATION OCCURS TOO EARLY WOULD BE THE PRIMARY
REASON FOR A HIGH TEMPERATURE BUST. REGARDLESS...HIGH DEWPOINTS
AHEAD OF THE COLD FRONT OVER EASTERN MISSOURI AND PARTS OF SOUTHWEST
ILLINOIS COMBINED WITH TEMPERATURES NEAR 100 WILL LIKELY CAUSE HEAT
INDEX VALUES AROUND 105. HAVE GONE AHEAD AND ISSUED A HEAT ADVISORY
TO COVER THIS. EXPECTING SOME DRIER AIR TO MIX DOWN ACROSS CENTRAL
AND NORTHEAST MISSOURI/WEST CENTRAL ILLINOIS WHICH SHOULD HEAT INDEX
VALUES BELOW 105.
TONIGHT SHOULD BE INTERESTING...NAM IS HINTING THAT A STRONG
THUNDERSTORM COMPLEX WILL DEVELOP SOMEWHERE OVER NORTHERN/WEST
CENTRAL ILLINOIS OR EASTERN IOWA AND DROP SOUTHEAST. NAM AND RAP
DEVELOP EYE-POPPING MUCAPE VALUES IN EXCESS OF 4800 J/KG IN THOSE
AREAS AHEAD OF THE FRONT EARLY THIS AFTERNOON TO SUPPORT THE
CONVECTION...AND 0-6KM SHEAR VALUES IN EXCESS OF 30KTS ARE MORE THAN
ENOUGH TO SUPPORT SEVERE WEATHER. THINK A LARGE SEVERE MCS IS
LIKELY UP THERE...JUST UNSURE HOW FAR SOUTH INTO OUR AREA IT WILL
EXTEND. THINK THAT SOME PARTS OF OUR AREA WILL DEFINITELY SEE
THUNDERSTORMS...IF NOT SOME SEVERE WEATHER...JUST UNSURE WHAT THE
AREAL EXTENT WILL BE...SO HAVE KEPT CHANCE-HIGH CHANCE GOING FOR NOW.
CARNEY
&&
.LONG TERM...
ISSUED AT 357 AM CDT WED SEP 5 2012
(THURSDAY THROUGH TUESDAY)
CURRENT THINKING REMAINS BASICALLY UNCHANGED THROUGH EARLY NEXT
WEEK. TONIGHT'S COLD FRONT SHOULD BE THROUGH MOST OF THE AREA BY
12Z THURSDAY MORNING. THE FRONT HANGS UP ACROSS EXTREME SOUTHERN
MISSOURI OR NORTHERN ARKANSAS THURSDAY TEMPERATURES SHOULD BE 8-10
DEGREES COOLER THURSDAY BEHIND THE FRONT...AND BOTH THE GFS AND NAM
HAVE IT FAR ENOUGH SOUTH THAT ONLY EXTREME SOUTHEAST MISSOURI SHOULD
HAVE ANY POSSIBILITY OF RAIN. THURSDAY NIGHT THE MAJOR SHORTWAVE
DROPS INTO THE NORTHERN PLAINS CAUSING THE LOW LEVEL JET TO TO RAMP
UP OVER KANSAS AND MISSOURI. ALL MODELS SHOW GOOD LOW LEVEL
MOISTURE CONVERGENCE AND SPREAD PRECIP OVER MUCH OF WESTERN AND
NORTHERN MISSOURI OVERNIGHT. BY FRIDAY AS THE SHORTWAVE SWINGS INTO
NEBRASKA THERE SHOULD BE WIDESPREAD PRECIP ACROSS THE AREA. RAIN AND
THUNDERSTORMS SHOULD COME END BEHIND THE COLD FRONT LATE FRIDAY
NIGHT. STILL THINK THERE COULD BE SOME SCATTERED AFTERNOON SHOWERS
SATURDAY AS COLD ADVECTION CONTINUES...THOUGH LATEST RUNS OF THE
ECMWF AND GFS ARE DRIER THAN YESTERDAY'S.
SHOULD HAVE A STRETCH OF BEAUTIFUL EARLY-FALL WEATHER SUNDAY AND
MONDAY WITH HIGHS IN THE 70S AND LOWS IN THE 50S. COULD SEE SOME
WARMER TEMPERATURES BUILD BACK INTO THE AREA BY TUESDAY AS THE ECMWF
DEVELOPS AN UPPER LEVEL RIDGE OVER THE AREA.
CARNEY
&&
.AVIATION...
ISSUED AT 1148 PM CDT TUE SEP 4 2012
DRY...VFR CONDITIONS EXPECTED THROUGH AT LEAST THE FIRST HALF OF
THE FORECAST PERIOD. IN THE MEANTIME...A COLD FRONT TO MOVE
INTO THE FORECAST AREA BY THIS AFTERNOON. BUT TIMING AND COVERAGE
OF STORMS HARD TO PIN DOWN...SO FOR NOW HAVE VCNTY TS MENTION
BEGINNING AROUND 18Z AT KUIN...19Z AT KCOU AND 21Z FOR METRO AREA
TAFS. AS FOR WINDS...LIGHT SOUTHEAST WINDS BECOMING SOUTHERLY
AND PICKING UP TO AROUND 10KTS BY MID MORNING TODAY...THEN
VEER TO THE SOUTHWEST BY THIS AFTERNOON...THEN EVENTUALLY TO
THE NORTHWEST TO NORTH WITH FRONTAL PASSAGE LATE THIS AFTERNOON OR
EARLY THIS EVENING. COULD STILL SEE SOME SHOWERS BEHIND FRONTAL
BOUNDARY...SO HAVE VCNTY SHOWER MENTION FOR A FEW HOURS AFTER
FRONTAL PASSAGE.
SPECIFICS FOR KSTL...DRY...VFR CONDITIONS EXPECTED THROUGH AT LEAST
THE FIRST HALF OF THE FORECAST PERIOD. IN THE MEANTIME...A COLD
FRONT TO MOVE INTO THE METRO AREA BY 02Z THURSDAY. BUT TIMING AND
COVERAGE OF STORMS AHEAD OF COLD FRONT HARD TO PIN DOWN...SO FOR
NOW HAVE VCNTY TS MENTION BEGINNING AROUND 21Z FOR METRO AREA
TAFS. AS FOR WINDS...LIGHT SOUTHEAST WINDS BECOMING SOUTHERLY AND
PICKING UP TO AROUND 10KTS BY 16Z TODAY...THEN VEER TO THE SOUTHWEST
BY 21Z...THEN EVENTUALLY TO THE NORTHWEST BY 02Z THURSDAY WITH
FRONTAL PASSAGE. COULD STILL SEE SOME SHOWERS BEHIND FRONTAL
BOUNDARY...SO HAVE VCNTY SHOWER MENTION FOR A FEW HOURS AFTER
FRONTAL PASSAGE.
BYRD
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...HEAT ADVISORY FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING
FOR IRON MO-JEFFERSON MO-MADISON MO-REYNOLDS MO-ST. CHARLES
MO-ST. FRANCOIS MO-ST. LOUIS CITY MO-ST. LOUIS MO-STE.
GENEVIEVE MO-WASHINGTON MO.
IL...HEAT ADVISORY FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING
FOR MADISON IL-MONROE IL-RANDOLPH IL-ST. CLAIR IL.
&&
WFO LSXHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 407 PM CDT TUE SEP 4 2012 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-051130- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO- ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 407 PM CDT TUE SEP 4 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TONIGHT THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE FOR THUNDERSTORMS WEDNESDAY AND WEDNESDAY EVENING AS A COLD FRONT MOVES THROUGH THE AREA. SOME STORMS COULD BE SEVERE ACROSS PARTS OF NORTHEAST AND EAST CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS WEDNESDAY AFTERNOON AND EVENING. THE PRIMARY SEVERE WEATHER THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. THERE IS ANOTHER CHANCE OF THUNDERSTORMS LATE THURSDAY NIGHT THROUGH FRIDAY NIGHT AS A STRONG STORM SYSTEM MOVES ACROSS THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. GKS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 554 AM CDT WED SEP 5 2012 ILZ095-096-051145- ADAMS IL-BROWN IL- 554 AM CDT WED SEP 5 2012 AT 552 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE FROM NEAR KEOKUK TO MACOMB...MOVING SOUTHEAST AT 40 MPH. THIS LINE OF STORMS WILL BE CAPABLE OF PRODUCING WINDS UP TO 45 MPH AS IT AFFECTS LIMA...WOODVILLE...LORAINE...MENDON...LA PRAIRIE... CHATTON...PALOMA...GOLDEN...COATSBURG AND CAMP POINT BETWEEN 600 AM AND 645 AM. CVKING
The Quad Cities radar (KDVN), 173 km away, was scanning. The volume nearest the first event began at 11:11 UTC.
14 thunderstorm wind. Local standard time, as filed.
Thunderstorm winds snapped an aluminum flag pole.
Thunderstorm winds blew down several trees in Girard and snapped a power pole off at its base in Nilwood, knocking out power to the town.
A line of thunderstorms moved through the area. In Raymond, a gutter was torn off of a house and numerous large tree limbs were blown down. In Litchfield, several large trees were blown down as well as several power lines.
Several large trees, numerous tree limbs and several power lines were blown down in Witt, Irving and Hillsboro.
Thunderstorm winds blew down several trees in Staunton.
Thunderstorm winds blew down a couple of large trees blocking roads in Sorento.
Thunderstorm winds blew down several trees and power lines in Coffeen.
Thunderstorm winds blew down numerous large trees, tree limbs and power lines from Ramsey to about 5 miles south of Ramsey. One tree fell on top of a roof, but only caused minor shingle damage. Part of the roof of a mobile home was ripped off in town and a large pine tree caused major roof damage to a home in town. A large antenna was blown over south of Ramsey.
Thunderstorm winds blew down a couple of trees and power lines about halfway between Ramsey and Wrights Corner.
Thunderstorm winds blew down a large oak tree briefly blocking Illinois Route 140.
Thunderstorm winds blew down a power pole north of St. Elmo blocking the roadway.
Thunderstorm winds blew down several large trees just north of Bluff City.
Thunderstorm winds blew down numerous large tree limbs around Columbia.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, September 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 413169, 413171, 413173, 413177, 413178, 413179, 413180, 413181, 413184, 413185, 413186, 413187, 413188, 413189.